Ohio, 2002

Damaging Winds in Ohio, September 3, 2002

September 3, 2002 · NWS PBZ · 6 events in 5 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 3, 5:06 PM EST, 14 minutes earlier.

Area forecast discussion, Sep 3, 5:06 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT TUE SEP 3 2002

UPDATED ZFP FOR END OF WATCH 669.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Sep 3, 11:23 AM EST, 5 hours 57 minutes before
PAZ007>009-013>016-020-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1223 PM EDT TUE SEP 3 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  BEAVER          BUTLER          CLARION         FOREST
  JEFFERSON       LAWRENCE        MERCER          VENANGO

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. IF SEVERE WEATHER BECOMES
CERTAIN...WARNINGS WILL BE ISSUED.
Special weather statement, Sep 3, 2:44 PM EST, 2 hours 36 minutes before
OHZ039>041-048>050-057>059-068-069-WVZ001>004-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT TUE SEP 3 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE. IF SEVERE THUNDERSTORMS BECOME
CERTAIN...WARNINGS WILL BE ISSUED.
Special weather statement, Sep 3, 4:34 PM EST, 46 minutes before
OHZ039>041-PAZ007-013-032300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
534 PM EDT TUE SEP 3 2002

...LINE OF STRONG THUNDERSTORMS ARE MOVING EAST...

A LINE OF STRONG THUNDERSTORMS LOCATED IN NORTH CENTRAL OHIO WILL BE
MOVING THROUGH THE AREA BY 5:45 PM. THESE STORMS WILL BE MOVING EAST
TO SOUTHEAST AT ABOUT 30 MILES AN HOUR.

LOCALLY HEAVY RAINFALL FROM THESE STORMS MAY CAUSE PONDING OF WATER.
WIND GUSTS OF 40 TO 50 MILES AN HOUR ARE POSSIBLE AS WELL AS SMALL
HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND WARNINGS IF
THESE STORMS INTENSIFY.
Special weather statement, Sep 3, 5:20 PM EST, 0 minutes before
OHZ048>050-057-058-PAZ008-014-020-WVZ001-032330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 PM EDT TUE SEP 3 2002

...LINE OF STRONG THUNDERSTORMS ARE MOVING EAST...

A LINE OF STRONG THUNDERSTORMS LOCATED IN NORTH AND CENTRAL OHIO
WILL BE MOVING THROUGH THE AREA BY 6:30 PM. THESE STORMS WILL BE
MOVING EAST TO SOUTHEAST AT ABOUT 30 MILES AN HOUR.

LOCALLY HEAVY RAINFALL FROM THESE STORMS MAY CAUSE PONDING OF WATER.
WIND GUSTS OF 40 TO 50 MILES AN HOUR ARE POSSIBLE AS WELL AS SMALL
HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND WARNINGS IF
THESE STORMS INTENSIFY.

The radar

The Pittsburgh radar (KPBZ), 79 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
September 3, 5:20 PM EST
Where
Columbiana County, Homeworth
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -81.067

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Columbiana

When
September 3, 5:30 PM EST
Where
Columbiana County, 5 mi NW of East Liverpool
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -80.633

Thunderstorm winds downed a large tree onto a mobile home.

Thunderstorm Wind, Tuscarawas

When
September 3, 6:06 PM EST
Where
Tuscarawas County, Uhrichsville
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -81.333

Thunderstorm winds downed numerous trees and power lines in the Uhrichsville and Dennison area, blocking area roadways. Approximately 2,200 customers were without power across the region as a result of the storm.

Thunderstorm Wind, Harrison

When
September 3, 6:28 PM EST
Where
Harrison County, Cadiz
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -81.000

Thunderstorm winds downed numerous trees and power lines.

Thunderstorm Wind, Jefferson

When
September 3, 6:40 PM EST
Where
Jefferson County, Smithfield
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -80.783

Thunderstorm winds downed several trees across area roadways, blocking traffic in and around the Smithfield area.

Thunderstorm Wind, Belmont

When
September 3, 7:15 PM EST to 7:25 PM EST
Where
Belmont County, Hendrysburg
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -81.167

Thunderstorm winds downed several trees and power lines across State Route 800 from Hendrysburg to Barnesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316480, 5316583, 5316584, 5316585, 5316586, 5316587.